Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 64, NWS Tucson, AZ

July 29, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2024, 7:14 PM MST for Cochise County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2024, 7:14 PM MST (02:14 UTC)
Expired
Jul 29, 2024, 9:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:15 PM MSTFLASH FLOOD3 N Bisbee, AZPhoto on social media shows flash flooding over a road.
Jul 29, 9:15 PM MSTFLOOD3 Nnw Bisbee, AZHeavy rain caused a weakened 20 by 20 foot cement wall to fall onto the roadway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS55 KTWC 300214
FFWTWC
AZC003-300415-
/O.NEW.KTWC.FF.W.0064.240730T0214Z-240730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
714 PM MST Mon Jul 29 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Cochise County in southeastern Arizona...

* Until 915 PM MST.

* At 714 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across South Central Cochise County. Between 1 and 2.5 
  inches of rain have fallen. Additional rainfall amounts up to 1.5 
  inches are possible. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bisbee, Hereford, Naco and Palominas.

This includes the following highways...
	Route 90 between mile markers 331 and 336.
	Route 80 between mile markers 328 and 347.
	Route 92 between mile markers 339 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3157 11010 3162 10995 3160 10979 3145 10983
      3133 10990 3133 10993 3133 11000 3133 11012
      3141 11016

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
1 follow-up statement
902 
WGUS75 KTWC 300312
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
812 PM MST Mon Jul 29 2024

AZC003-300415-
/O.CON.KTWC.FF.W.0064.000000T0000Z-240730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
812 PM MST Mon Jul 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR SOUTH CENTRAL COCHISE COUNTY...

At 812 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Bisbee, Hereford, Naco and Palominas.

This includes the following highways...
	Route 90 between mile markers 331 and 336.
	Route 80 between mile markers 328 and 347.
	Route 92 between mile markers 339 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3157 11010 3162 10995 3160 10979 3145 10983
      3133 10990 3133 10993 3133 11000 3133 11012
      3141 11016

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:48 PM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 1:48 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
148 PM MST Mon Jul 29 2024

.SYNOPSIS...

Daily chances for thunderstorms continue this week. Heavy rainfall
may cause localized flash flooding. Isolated strong wind gusts
will also be possible. High temperatures should rise a few degrees
by late this week.

&&

.DISCUSSION...

Isolated to scattered convection is expected to develop this
afternoon, with greater coverage likelier further south. RAP
guidance indicates richer low level moisture remains in areas
closer to the International Border with higher mixing ratio values
boosting instability across these areas. This is where coverage of
convection today will also be greatest, with the potential for
very heavy rainfall rates. Convective layer wind under 10 knots
will lead to very slow moving thunderstorms again, while the
seasonably moist atmosphere should lead to the very heavy
rainfall rates. While coverage will decrease this evening with
sunset, convective chances may linger through the night as a mid
level low approaches from the Gulf of California. Guidance
indicates an additional draw of mid-level moisture from this low
into southeastern Arizona, which along with the added ascent may
produce additional showers and thunderstorms even through Tuesday
morning.

By Tuesday afternoon, southeastern Arizona is forecast to be on
the wrong side of an impulse ejected through this closed low,
which should create a "lower" grade monsoon day. Continued active
flow from the lingering low however may produce additional
convection overnight into early Wednesday. At this point forecast
slight chances past midnight Tuesday night were kept to Santa Cruz
and Cochise counties, but these may need to be expanded.

Daily chances for thunderstorms continue through the forecast
period this week. The other part of the story will be the building
of a western CONUS ridge, which will warm up high temperatures
across the region. This should bring high temperatures 5 to 7
degrees above normal with moderate Heat Risk levels.

&&

.AVIATION...Valid through 31/00Z.

Isolated to scattered TSRA through 30/02Z. Very heavy rainfall
with isolated strong wind gusts to near 45 kts expected with any
thunderstorm today. An isolated shower can't be ruled out tonight
or early Tuesday morning as well. Otherwise winds generally light
this morning and under 12kts this afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...

Elevated moisture will continue with scattered afternoon and
evening showers and thunderstorms. Each day has the threat of
heavy rain, localized flash flooding and strong gusty outflow
winds. Away from thunderstorms, 20-foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight. As high pressure builds late this week,
high temperatures should rise a bit and minimum relative
humidities should fall by a few percentage points.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 29, 6:01 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
601 PM MST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Gst     8 NNW Pirtleville       31.47N 109.60W
07/29/2024  M56 MPH          Cochise            AZ   ASOS

            KDUG ASOS reported 56 mph wind gust.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 29, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 29, 6:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 29, 7:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 29, 8:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise87 min
Jul 29, 9:36 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min
Jul 30, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.